Indiana, 2003

Flash Flooding in Indiana, May 17, 2003

May 17, 2003 · NWS PAH · 2 events in 2 counties and zones

In Warrick County, many county and state highways were covered with 8 to 12 inches of water. 6 inches of rain in Boonville in about two hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In Warrick County, many county and state highways were covered with 8 to 12 inches of water. A spotter reported 4.6 inches of rain in Boonville in about two hours. Officials closed Highways 261, 66, and 662, and about 3 feet of water was reported over Highway 61. In Spencer County, officials reported 2 to 4 feet of water over Highway 700E, and water was over Highway 600E. Spotters reported 2 to 3 inches of rain in Grandview in about 90 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 3:05 PM CST, 55 minutes earlier.

Area forecast discussion, May 17, 3:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT SAT MAY 17 2003

GIVEN THE CLOSE PROXIMITY OF THE CLOSED LOW OVER NWRN MS/SERN AR
THIS AFTERNOON AND THE AMPLE LOW LEVEL MOISTURE AND LIFT EVIDENT
WITH THIS LOW...A CHANCE OF RAIN WILL REMAIN IN THE FORECAST TONIGHT
AND SUNDAY. THE THREAT OF SIGNIFICANT HEAVY RAIN SHOULD BE MINIMAL
ACROSS THE PAH FORECAST AREA...SO I HAVE NOT MENTIONED LOCALLY HEAVY
RAIN IN ZONE PACKAGE.

GFS SUGGESTS SOME DEFORMATION ZONE INDUCED RAINFALL ACROSS PARTS OF
SRN IL AND SWRN IN...SO RAISED POPS A LITTLE HIGHER IN THOSE ZONE
GROUPS TONIGHT. THE THREAT OF TSTMS WERE BRACKETED INTO THE
AFTERNOON AND EARLY EVENING TIME PERIODS ON SUNDAY...AS BEST
ELEVATED INSTABILITY IS FOCUSED MAINLY IN WRN KY.

A BRIEF BREAK IN THE RAIN WAS PLACED IN THE FORECAST LATE SUNDAY
NIGHT INTO EARLY MONDAY...AS THE EFFECTS OF THE DEPARTING LOW MOVE
OFF THE COAST AND A SHORTWAVE RIDGE DOMINATES THE FORECAST AREA. A
PROGESSIVE TROUGH/VORT MOVES TWD THE AREA MONDAY INTO TUESDAY...WITH
MINOR SHORT WAVES EMBEDDED IN THE FLOW. THESE SHORTWAVES SHOULD HELP
ENHANCE THE AGEO CIRCULATION ENOUGH TO PRODUCE LOW LEVEL
FRONTEGENETIC FORCING OVER MO BY LATE MONDAY. A DEVELOPING COLD
FRONT SHOULD THEN MOVE TOWARD...THEN THROUGH THE PAH FORECAST AREA
ON TUE...PER GFS.

THE GFS SUGGESTS A MINOR IMPULSE WILL TRAVEL ACROSS THE SOUTHERN
SECTIONS OF THE FORECAST AREA LATE TUESDAY INTO EARLY WEDNESDAY...AS
THE PROGRESSIVE TROUGH DESCRIBED ON TUESDAY FLATTENS THE FLOW INTO A
BROAD ZONAL PATTERN LATE TUE INTO WED. ALTHOUGH THIS MAY BE A LITTLE
AGGRESSIVE...LEFT A MENTION OF SHOWERS IN THE EASTERN PART OF THE
FORECAST AREA ON WEDNESDAY.

THE FORECAST AREA DRIES OUT THURSDAY THROUGH SATURDAY...AS A BROAD
RIDGE SETTLES OVER THE FORECAST AREA.

KEPT TEMPS AT OR SLIGHTLY ABOVE GFS MOS GUIDANCE NUMBERS.

.PAH...NONE.

SMITH
Hazardous weather outlook, May 17, 2:40 AM CST, 13 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT SAT MAY 17 2003

...LOCALLY HEAVY RAIN TO CONTINUE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT
THE FOUR STATE AREA TODAY. THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD REMAIN SOUTH OF THE REGION TODAY. HOWEVER...THERE IS A RISK OF
LOCALLY HEAVY RAIN. THE LOCALLY HEAVY RAIN MAY RESULT IN SOME
FLOODING IN A FEW LOCATIONS...ESPECIALLY ACROSS WESTERN
KENTUCKY...WHERE MOST OF THE RAIN HAS FALLEN SINCE IT STARTED
SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE DECREASE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...AND
AGAIN MONDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION
TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY OCCUR ALONG AND
AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HIGH WATER
TODAY...ESPECIALLY SPOTTERS IN WESTERN KENTUCKY.

In the hours before

Special weather statement, May 17, 11:47 AM CST, 4 hours 13 minutes before
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT SAT MAY 17 2003

...FUNNEL CLOUDS REPORTED OVER PORTIONS OF SOUTHEAST MISSOURI...

AT 1240 PM...NUMEROUS REPORTS OF FUNNEL CLOUDS WERE BEING RECEIVED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE
ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE
COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD
RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE
WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY
AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT
OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND.

STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY
FURTHER UPDATES.

MEFFERT
Special weather statement, May 17, 2:00 PM CST, 2 hours before
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SAT MAY 17 2003

...FUNNEL CLOUDS REPORTED OVER PORTIONS OF THE TRI STATE REGION...

AT 245 PM...ISOLATED FUNNEL CLOUD REPORTS CONTINUED TO BE RECEIVED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE
ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE COMMONLY
REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY
REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER.
THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY
THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE
FUNNEL ACTUALLY REACHES THE GROUND OR IF ANY DAMAGE OCCURS.

STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY
FURTHER UPDATES.

MEFFERT
Special weather statement, May 17, 3:34 PM CST, 26 minutes before
ILZ075>078-081>083-086-087-091-INZ081-082-085>088-KYZ014-015-018>020-
172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT SAT MAY 17 2003

...FUNNEL CLOUDS REPORTED OVER PORTIONS OF NORTHWEST KENTUCKY...

AT 425 PM...SPOTTERS REPORTED A FUNNEL CLOUD NEAR PHILPOT IN
DAVIESS COUNTY. DOPPLER RADAR OUT OF OWENSVILLE INDIANA DID SHOW SOME
ROTATION WITH THIS STORM. THERE HAVE BEEN SPORADIC REPORTS OF
FUNNEL CLOUDS THROUGH THE DAY. THEY ARE ASSOCIATED WITH A
STRONG AREA OF LOW PRESSURE WHICH HAS COLD AIR ALOFT...AND ARE
COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD
RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE
WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY
AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS
IF THE FUNNEL ACTUALLY REACHES THE GROUND.

STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY
FURTHER UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Warrick

When
May 17, 4:00 PM CST to 5:30 PM CST
Where
Warrick County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Flash Flood, Spencer

When
May 17, 4:30 PM CST to 5:45 PM CST
Where
Spencer County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351351, 5351352.